Alert archive / Minnesota / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 112, NWS Grand Forks, ND

June 27, 1998Beltrami County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 27, 1998, 9:34 PM CDT for Beltrami County, Minnesota. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 27, 1998, 9:34 PM CDT (02:34 UTC)
Expired
Jun 27, 1998, 10:05 PM CDT
In force
31 min
Issued by
NWS Grand Forks, ND
Area
Whole counties

County Beltrami County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 185 km from the middle of the area, began a volume at 02:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 27, 9:35 PM CDTThunderstorm WindBemidji, MNTrees were blown down in the strong wind.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 27, 9:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 2.6 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 1998-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 725 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 1998-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
725 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
1251 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

473 
WUUS1 KFAR 280235 RRA
SVRFAR
MNC007-280305-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
934 PM CDT SAT JUN 27 1998

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN BELTRAMI COUNTY IN NORTH CENTRAL MINNESOTA

* UNTIL 1005 PM CDT

* AT 930 PM...SEVERE THUNDERSTORMS WERE LOCATED 5 MILES EAST OF
  TURTLE RIVER OR 18 MILES NORTHEAST OF BEMIDJI AND ANOTHER WAS
  LOCATED 7 MILES SOUTH OF SOLWAY OR 10 MILES SOUTHWEST OF BEMIDJI.
  THE STORMS ARE MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BEMIDJI AT 950 PM
  BLACKDUCK AT 945 PM

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCED WARNING.

SCHUMACHER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 8:30 PM CDT, 1 hour 4 minutes earlier.

Area forecast discussion, Jun 27, 8:30 PM CDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
830 PM CDT SAT JUN 27 1998

NO TIME FOR DISC....SVR WX ATTM. WATCH WILL FOLLOW SOON FOR PARTS OF
NWRN MN.  ZONES WILL BE UPDATED IN MN THEN.  ND ZONES OK FOR NOW.

 BELLES

In the hours before

Local storm report, Jun 27, 4:30 PM CDT, 5 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN NORTH DAKOTA/GRAND FORKS
430 PM CDT SAT JUN 27 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0930 PM    15E PELICAN RAPIDS        MN    WIND DAMAGE
06/26/98   OTTER TAIL                      6 INCH TREES DOWN

0945 PM    12E  DETROIT LAKES        MN    WIND DAMAGE
06/26/98   BECKER                          6-8 INCH TREES DOWN

 BELLES
Local storm report, Jun 27, 4:30 PM CDT, 5 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN NORTH DAKOTA/GRAND FORKS
430 PM CDT SAT JUN 27 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0930 PM    15E PELICAN RAPIDS        MN    WIND DAMAGE
06/26/98   OTTER TAIL                      6 INCH TREES DOWN

0945 PM    12E  DETROIT LAKES        MN    WIND DAMAGE
06/26/98   BECKER                          6-8 INCH TREES DOWN

 BELLES

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 8:23 PM CDTTornado WarningFGFPolk32 min
Jun 27, 8:59 PM CDTSevere Thunderstorm WarningFGFBecker31 min
Jun 27, 9:01 PM CDTSevere Thunderstorm WarningFGFBeltrami34 min
Jun 27, 9:17 PM CDTSevere Thunderstorm WarningFGFClearwater33 min
Jun 27, 9:29 PM CDTSevere Thunderstorm WarningFGFBecker31 min
Jun 27, 9:56 PM CDTSevere Thunderstorm WarningFGFWadena44 min
Jun 27, 9:57 PM CDTSevere Thunderstorm WarningFGFHubbard33 min
Jun 27, 10:43 PM CDTSevere Thunderstorm WarningFGFWadena32 min
Jun 27, 10:49 PM CDTSevere Thunderstorm WarningFGFHubbard36 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.